Alert archive / Massachusetts / Small Craft Advisories in 2023

Small Craft Advisory 10, NWS Boston/Norton, MA

January 22, 2023

NWS Boston/Norton, MA issued this small craft advisory at Jan 22, 2023, 3:14 AM EST. It took effect at Jan 23, 2023, 1:00 AM EST. It was in force for 51 hr.

The area

The counties it named.

The facts

Issued
Jan 22, 2023, 3:14 AM EST (08:14 UTC)
In effect from
Jan 23, 2023, 1:00 AM EST
Expired
Jan 25, 2023, 4:00 AM EST
In force
51 hr
Issued by
NWS Boston/Norton, MA

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this small craft advisory went out at Jan 22, 3:08 AM EST, 6 minutes earlier.

Area forecast discussion, Jan 22, 3:08 AM EST, 6 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
308 AM EST Sun Jan 22 2023

.SYNOPSIS...
Dry and seasonably cold weather prevails into Sunday morning. A
strong coastal storm impacts the region Sunday night into Monday,
with heavy rain, gusty winds, possible coastal flooding and
accumulating snow for northern Massachusetts, heaviest snow over the
high terrain of the Berkshires and northern Worcester Hills. Drier
Tuesday, but the active pattern continues as another system moves in
for late Wednesday into Thursday, with more accumulating snow and
mixed precipitation changing to rain. Mainly dry and seasonably cold
conditions follow for Friday into next Saturday.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...

1250 AM Update...

No changes in the latest update. Forecast remains on track.

1015 PM Update...

Shallow moisture remains trapped beneath the subsidence
inversion. The vast majority of guidance is handling this
moisture very poorly. The only exception is the RAP relative
humidity at 925 hPa looks very good compared to the latest obs.
Have utilized this as a proxy for what will occur overnight.
Really am not anticipating much of a change with overcast in
place other than perhaps along the MA/NH border as there really
is not much to kick this moisture out. With this in mind have
increased temps to the 75th percentile of guidance for overnight
as it is going to be very difficult to radiate. The only
exception is across northern MA/NH border where temps may be
able to drop with clearing skies. In this area have lowered to
the 30th percentile of guidance as it looks reasonable, but
still may be mitigated a bit by cloudiness. Rest of the forecast
looks good at this point.

645 PM update...

Stubborn shallow moisture trapped below the low level inversion
has resulted in widespread strato-cu across SNE. Clearing noted
across far NE MA northward through SE NH and Maine but this
clearing not advancing southward. None of the guidance is
handling these lower clouds very well. HRRR soundings do show
some erosion of the shallow moisture 04-06z which would support
clearing but confidence is low as subsidence inversion remains
in place overnight as high pres builds across the region. Cloud
cover will have a significant impact on low temps as any
clearing would allow temps to fall into the teens, but 20s if
clouds persist. We blended some of the milder raw guidance to
raise temps a bit, but overall confidence is low.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM MONDAY/...

Sunday will be an quiet day on the whole, as precipitation looks to
hold off until late evening into the overnight hours. The mid level
ridge early will help keep things dry, with at least partly cloud
skies. We should see more sun through the high clouds than we saw
today which, together with warm southwesterly flow, will help
temperatures moderate, reaching the upper 30s in the high elevations
and upper 40s along the southeast coast. The approaching storm
system looks to be another mixed precipitation inside runner event
as a surface low over the Carolinas deepens to sub-1000 mb off the
mid-Atlantic coast and passes over Cape Cod. At the mid levels the
positively tilted trough crosses southern New England mid day
Monday, before which we should see the bulk of the precipitation
fall. We've got plenty of moisture to work with as that SW flow taps
into a 0.75-1.25" PWAT plume. This again looks to be a high
elevation snow/low elevation rain event. The NAM3k is the only
guidance currently advertising a 850 mb warm nose that would spell
appreciable freezing rain with this event so have opted for a mainly
snow/rain forecast at this point. A Winter Storm Watch is in effect
for the northern slopes of the Berkshires which stands the best
chance of seeing 7 inches of snow, but confidence is not high enough
to go with a warning at this point. EPS ensemble guidance does have
a 70-80% chance of 6+ inches but GEFS isn't nearly as excited about
the prospect. A winter Weather Advisory is in effect for Worcester
Hills and southern Berkshires where 2 to 5 inches is more likely.
This is another event where it is prudent to look at the positive
snow depth change guidance more than the 10:1 snowfall accumulation
guidance given marginal temperatures. As the low lifts northeast
colder air is pulled in so everyone may get some light snow showers
later in the day on Monday before things taper off.

Strong, potentially damaging winds are looking like less of an issue
given an offshore track of the low level jet and a fairly inverted
sounding profile. However, we will have gusty N/NE winds on Monday
morning, especially over the waters. This, in conjunction with high
astronomical tides will give us a period of some minor coastal
flooding along the MA east coast; coastal flood headlines will
likely be needed for the Monday afternoon high tide.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...

305 AM update...

Highlights

* Dry and blustery Tue
* Another storm brings accumulating snow and mixed precip, changing
  to rain late Wed into Thu.
* Mainly dry and seasonable Fri/Sat

Monday night into Tuesday...

983 mb vertically stacked low over Nova Scotia continues moving NE
away from the region. Comma-head snow over southeast MA at 00z will
be short lived and exit out to sea rapidly. Thus, drying trend Mon
evening. As Maritime low continues to intensify, blustery and cold
conditions overspread SNE. Seasonably cold with lows Mon night in
the 20s, but wind chills in the teens.  Tuesday, seasonably cold
with highs in the upper 30s and lower 40s, but will feel cooler
given blustery west winds, gusting 25-35 mph at times. Sunshine, but
likely some afternoon clouds as short wave trough moves across the
area. Could be a few isolated snow showers in western MA from moist
upslope flow off Lake Ontario and across NYS, then up and over the
Berkshires into western MA.

Wednesday into Thursday...

Dry weather and sunshine to start the day Wed, although progressive
pattern with another southern stream system rapidly approaching from
the SW. Thus, precip likely overspreads the region during the
afternoon from SW to NE. Antecedent airmass is slightly colder/drier
than Sunday night, thus, more potential for of a front-end thump of
snow late Wed/Wed evening, with accumulating snow possibly as far SE
into the I-95 corridor of CT/RI/MA. Although, snow likely changes to
rain, especially in the coastal plain, as model consensus is for a
storm track over SNE. The highest totals will likely be across
western MA into northern Worcester county, where GEFS/EPS ensembles
show fairly high probs of 3+ inches, with low to moderate probs of
6+ inches. Turning drier Thu afternoon, as dry slot overspreads the
region. Becoming blustery and much colder, as deepening low tracks
into ME and New Brunswick.

There could be strong winds over southeast MA sometime late Wed
night or Thu morning, as a robust southerly low level jet is
forecast to develop across SE New Eng. This will depend on the exact
storm track and attending warm sector.

Friday into Saturday...

Looks mainly dry and seasonably cold Fri behind the departing
storm. Then low confidence forecast for Sat as there is considerable
spread among the guidance. Followed NBM for now.

&&

.AVIATION /08Z SUNDAY THROUGH THURSDAY/...
Forecaster Confidence Levels:

Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.

Through 12Z...High confidence.

Pesky MVFR stratus persists with light and variable winds as
high pressure builds in. Only exception is across northeastern
MA where may scatter out to VFR.

Today...High confidence.

MVFR as pesky stratus lingers across much of the region. Not out
of the question a few spots scatter out to VFR, but cloud bases
will be right around 2-3.5 kft. Cloud bases lowering to lower
level MVFR and perhaps some IFR as light rain and light snow
spreads in late on Sunday. Light SSW winds to start, but
increasing to 10-20 kts late and shifting to the S/SSE. May see
some gusts of 20-25 kts toward 00Z across the Cape/Islands.

Tonight...High confidence in trends, moderate in exact timing.

Conditions lowering to IFR/LIFR. Could see light snow to start
for the interior. Will transition over to rain for most late
except for the higher terrain. The coastal plain will have rain
becoming moderate at times after 06Z. Winds shifting from the
SE to the E/NE/N as the night progresses. Should increase to
around 10-20 kts toward daybreak. Gusts of 20-30 kts toward
daybreak across the coastal plain. Should see anywhere from 1-7
inches of snow across the higher terrain. Totals highest along
and north of MA Route 2.

Monday...Moderate confidence.

IFR/LIFR to start. Gradual improvement to MVFR/VFR late in the
afternoon. Expecting snow across the higher terrain and rain
elsewhere to start. Will see rain transitioning over to snow
from northwest to southeast. Should see the coastal plain
transition over to snow during the 18-23Z timeframe. Could see
an additional 1-3 inches across much of the interior. Not out of
the question there is a slushy inch to perhaps 2 for portions of
the coastal plain. Winds out of the N at 10-20 kts increasing to
20-25 kts and shifting to the NW. Wind gusts of 20-30 kts during
the AM increasing 25-35 kts during the afternoon.

KBOS TAF...High confidence in TAF.

KBDL TAF...High confidence in TAF.

Outlook /Monday Night through Thursday/...

Monday Night: VFR. Windy with gusts up to 35 kt. Slight chance
SN.

Tuesday: VFR. Windy with gusts up to 35 kt.

Tuesday Night: VFR. Windy with local gusts up to 30 kt.

Wednesday: Mainly VFR, with local MVFR possible. Chance SN.

Wednesday Night: Mainly IFR, with local MVFR possible. Strong
winds with gusts up to 40 kt. RA, SN.

Thursday: Mainly VFR, with local IFR possible. Strong winds
with gusts up to 40 kt. RA likely, chance SN.

&&

.MARINE...
Forecaster Confidence Levels:

Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.

Saturday night through Sunday night...High Confidence.

Sat night...1020 mb high builds over SNE, with light winds, dry
weather and good vsby. SE swells continue to erode.

Sunday...1020 mb high moves offshore, with SSW winds developing, and
increasing 15-20 kt in the afternoon. Dry weather and good vsby, but
rain possible toward 00z Monday.

Sunday night...Rain overnight. Light SE winds become gusty out
of the NE, gusting 25 to 30 kts with 3-5 ft.

Outlook /Monday Night through Thursday/...

Monday Night: Strong winds with gusts up to 35 kt. Rough seas
up to 10 ft. Chance of rain.

Tuesday: Strong winds with local gusts up to 30 kt. Areas of
rough seas.

Tuesday Night: Low risk for Small Craft Advisory winds with
local gusts up to 30 kt. Local rough seas.

Wednesday: Winds less than 25 kt. Chance of rain.

Wednesday Night: Moderate risk for gale force winds with gusts
up to 45 kt. Areas of rough seas. Rain. Areas of visibility
1 to 3 nm.

Thursday: Moderate risk for gale force winds with areas of
gusts up to 45 kt. Rough seas up to 12 ft. Chance of rain.

&&

.TIDES/COASTAL FLOODING...

305 AM update...

* Minor coastal flooding possible midday Monday High Tide

We are watching the late Monday morning/early afternoon high
tide for widespread minor coastal flooding along the eastern MA
coast, Cape, and Nantucket. Astro tides are very high, only about 1
ft below flood stage for many locations. Surge guidance, including
Steven's institute indicating storm surge of up to 1 ft. Given storm
track is over/near Nantucket, best surge will be northward from
Plymouth county to the MA/NH border. Thus, will confine coastal
flood advisory to this region. Later shifts can adjust
southward if needed. Not expecting moderate flooding, as best
pressure falls and associated surge occur closer to 12z,
followed by pressure rises toward high tide at 17z. As for
coastal erosion, should be minor given wave action is only 4-7
ft and limited to one tide cycle.

Wed night/Thu morning...Coastal flood threat is marginal at this
time. The high tide of concern will be the early Thu morning (225
AM) tide which is 10.33 ft at Boston which is fairly low. Would need
about a 2 ft surge for minor flooding and this will depend on
getting a period of strong E/SE winds at high tide which is highly
uncertain. Winds will be shifting to S/SW by Thu morning.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...Winter Storm Warning from 7 PM this evening to 1 AM EST
     Tuesday for MAZ002>004-008-026.
     Winter Weather Advisory from 7 PM this evening to 1 AM EST
     Tuesday for MAZ005-006-009>012.
     Coastal Flood Advisory from 10 AM to 2 PM EST Monday for
     MAZ007-015-016-019.
RI...None.
MARINE...Small Craft Advisory from 4 AM to 7 PM EST Monday for
     ANZ230>234-236.
     Small Craft Advisory from 1 AM to 7 PM EST Monday for ANZ235-
     237-256.
     Gale Watch from late tonight through late Monday night for
     ANZ250-251-254-255.

&&

SYNOPSIS...Nocera/BL
NEAR TERM...BL/BW/Chai
SHORT TERM...BW
LONG TERM...Nocera
AVIATION...Nocera/BL
MARINE...Nocera/BW
TIDES/COASTAL FLOODING...Nocera
Hazardous weather outlook, Jan 21, 4:07 PM EST, 11 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
407 PM EST Sat Jan 21 2023

MAZ005-010>012-222115-
Central Middlesex MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-
407 PM EST Sat Jan 21 2023

This Hazardous Weather Outlook is for central Massachusetts,
eastern Massachusetts and western Massachusetts.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ003-004-026-222115-
Eastern Franklin MA-Northern Worcester MA-Northern Middlesex MA-
407 PM EST Sat Jan 21 2023

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM SUNDAY TO 4 PM EST
MONDAY...

This Hazardous Weather Outlook is for central Massachusetts,
eastern Massachusetts and western Massachusetts.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ002-008-222115-
Western Franklin MA-Western Hampshire MA-
407 PM EST Sat Jan 21 2023

...WINTER STORM WATCH IN EFFECT FROM SUNDAY EVENING THROUGH MONDAY
AFTERNOON...

This Hazardous Weather Outlook is for western Massachusetts.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ009-222115-
Western Hampden MA-
407 PM EST Sat Jan 21 2023

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM SUNDAY TO 4 PM EST
MONDAY...

This Hazardous Weather Outlook is for western Massachusetts.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 22, 3:14 AM ESTCoastal Flood AdvisoryBOXBarnstable, Essex, Norfolk, Plymouth, Suffolk35 hr
Jan 22, 3:14 AM ESTGale WatchBOX12 hr
Jan 22, 3:14 AM ESTWinter Storm WarningBOXFranklin, Hampshire, Middlesex, Worcester40 hr
Jan 22, 2:55 PM ESTGale WarningBOX37 hr

Nearby

Small Craft Advisories in Massachusetts, 2023Every small craft advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.